MAUDE Adverse Event Report: SYSMEX CORPORATION SYSMEX XN-10

SYSMEX CORPORATION SYSMEX XN-10
Model Number XN-10
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/25/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The initial analysis of sid (b)(6) was judged "positive" with ip messages "plt clumps?" and "thrombocytopenia" alerting the user to a sample abnormality.The sysmex xn-2000 instructions for use (ifu), chapter 11 - checking detailed analysis information (data browser), section 11.6 - ip (interpretive program) messages, details the method in which the analyzer conveys its findings.Results without an error message are categorized as "positive" or "negative" based upon preset criteria, some of which are laboratory-defined.The system bases judgments on comprehensive surveys of numerical data, particle-size distributions, and scattergrams.Flags and messages, communicated through ip messages, indicate the analyzer's findings and notify of possible sample specific abnormalities.Further verification of accurate results is recommended prior to reporting to the clinician.Chapter 10 - checking analysis data (sample explorer), section 10.1.4 - numerical data of the analysis results, describes the masks and marks that may be added to analysis data.Masks and marks indicate an abnormality in the analysis data.An asterisk [*] indicates the data is unreliable.The initial analysis generated results with an asterisk, indicating the need for further review of the sample prior to resulting.Users are informed of situations in which results may be affected in the ifu, chapter 15, technical information, section 15.2 system limitations and interfering substances.For platelets, a warning is stated: "if any of the following are present, the system may erroneously report a low platelet count: possibility of plt clumps, pseudothrombocytopenia (caused by edta typically), giant platelets." platelet clumps can also be caused by abnormal proteins in the patient's plasma that cause platelets to clump when exposed to edta anti-coagulant.The longer a sample is exposed to edta, more clumping can occur.When some samples were analyzed with a sodium citrate tube, they generate a higher plt count as compared to the edta samples.The smear reviews indicated plt clumps.This facility is now aware this patient is known to react with edta.The analyzer performed as designed.The edta specimens flagged for further review.The customer stated that the initial erroneous result should not have been released by the lab, with or without a comment.
 
Event or Problem Description
A sample collected in edta anticoagulant was analyzed and generated a false low platelet (plt) value.The sample was judged "positive" with multiple flags, alerting the user to abnormal results.The sample was reanalyzed on a second analyzer and was judged "positive" with multiple flags.A peripheral blood smear was reviewed and plt clumping was observed.A falsely low plt result was reported by the lab accompanied with a comment: "actual platelet count may be higher because platelet clumps were seen.' a new collection in sodium citrate anticoagulant was requested.The physician ordered 1 unit of platelets for transfusion.A sodium citrate tube was collected after the erroneous platelet count had been released.This sample generated a normal platelet count and the original result was corrected.The corrected result was called to the clinician as the patient was being transfused.No harm was reported due to the transfusion.

Brand Name
SYSMEX XN-10
Common Device Name
SYSMEX XN-10
Manufacturer (Section D)
SYSMEX CORPORATION
314-2 kitano
noguchi-cho
kakogawa, 675-0 011
JA  675-0011
MDR Report Key8760034
Report Number1000515253-2019-00015
Device Sequence Number2473327
Product Code GKZ
UDI-Device Identifier04987562424214
UDI-Public(01)04987562424214
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K112605
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 07/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberXN-10
Device Catalogue NumberAP795756
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/25/2019
Initial Report FDA Received Date07/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age54 YR
Patient Weight66